The Nelson Police Department says there have been six drug overdose/poisoning cases in the area in the last 24 hours and they’re concerned it may continue.
Police say they, along with other emergency responders, successfully revived all six people with Naloxone.
In a follow-up interview, acting Staff Sgt. Dan Markevich said they began receiving calls of overdoses within city limits on Tuesday morning.
“Throughout the day our officers attended to three separate calls for overdoses involving four people. In one occasion one of our officers had to administer naloxone to help revive that person. But overall we are aware of at least half a dozen overdoses.”
As for the cause of the sudden rash of incidents, Markevich says they have been speaking with partner agencies, but believe fentanyl was to blame.
He says it is unusual but not unprecedented to have so many calls in such a short span.
“We’ve had it a couple of times before but this was definitely out of the norm for us, having so many and especially that required police attendance and administration of naloxone by one of our members is definitely out of the ordinary.”
Police responded to a couple more calls today, but no intervention was required on their part.
They are urging people who use drugs to take precautions, including not using alone and always carrying naloxone. “By all means use one of the drug checking facilities in Nelson to make sure what you’re getting and how much you’re getting of it,” Markevich says.
To the broader public he adds: “Especially during the next few days, if you see someone laying down on the street or slumped over, definitely call 911 so we can check on them.”